Winter Storm, Wyoming Black Hills
- When
- December 23, 10:00 AM MST to December 24, 2:00 AM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
A storm system brought snow to much of northeastern Wyoming. The heaviest snow fell across northern Campbell County and the Wyoming Black Hills, where a total of five to eight inches were reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A storm system brought snow to much of northeastern Wyoming. The heaviest snow fell across northern Campbell County and the Wyoming Black Hills, where a total of five to eight inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 23, 9:56 AM MST, 4 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 AM MST WED DEC 23 2009
.DISCUSSION...MAIN STORM SYSTEM CHURNING OVER NM THIS MORNING WITH
LARGE BAND OF PRECIP MOVING NORTHWARD OVER CENTRAL US. SECOND LOW
DROPPING SEWD ALONG ERN SLOPES OF THE CANADIAN ROCKIES TOWARD THE
NORTHERN PLAINS. ON THE SURFACE... INVERTED TROF ACROSS BLACK HILLS
INTO WRN ND WITH SNOW FALLING ALONG IT...ENHANCED BY DEFORMATION
ZONE APPEARING ON SATELLITE BETWEEN THE TWO STORM SYSTEMS. STILL
SOME FOG REMAINING OVER WRN SD PLAINS...BUT FREEZING FOG ALONG THE
FOOTHILLS HAS DIMINISHED. COLD AIR PUSHING THROUGH MT BEHIND THE
TROF WILL REACH FORECAST AREA THIS AFTERNOON...WITH WINDS SHIFTING
TO THE NORTHWEST...AND CAUSING BLOWING SNOW AND LOW VISIBILITIES.
SNOWFALL TODAY LOOKS LIGHT...WITH UPSLOPE CONDITIONS OVER THE
NORTHERN BLACK HILLS PRODUCING A LITTLE MORE. MOST LOCATIONS ARE
PRETTY CLOSE TO REACHING HIGHS FOR TODAY...THEN TEMPS WILL FALL
DURING THE AFTERNOON...EXCEPT ACROSS SOUTH CENTRAL SD.
&&
.AVIATION...IFR/LIFR CONDITIONS WILL CONTINUE ACROSS MUCH OF THE
AREA THIS MORNING DUE TO CIGS/FOG. BY LATE THIS MORNING...SNOW WILL
BE DOMINATE WEATHER CONCERN WITH IFR VIS/CIGS CONTINUING THROUGH
TONIGHT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 5 PM MST FRIDAY FOR CENTRAL BLACK
HILLS-NORTHERN BLACK HILLS-SOUTHERN BLACK HILLS.
WINTER STORM WARNING FROM 11 AM MST /NOON CST/ THIS MORNING TO
5 PM MST /6 PM CST/ FRIDAY FOR BENNETT-HAAKON-JACKSON-
MELLETTE-TODD-TRIPP-ZIEBACH.
WINTER WEATHER ADVISORY UNTIL 5 PM MST FRIDAY FOR REST OF
WESTERN SD
WY...WINTER STORM WARNING UNTIL 5 PM MST FRIDAY FOR WYOMING
BLACK HILLS.
WINTER WEATHER ADVISORY UNTIL 5 PM MST FRIDAY FOR NORTHEASTERN
CROOK.
WINTER WEATHER ADVISORY UNTIL 5 AM MST THURSDAY FOR REST OF
NORTHEASTERN WY
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 437 AM MST WED DEC 23 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 437 AM MST (537 AM CST) WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. ...WINTER STORM WARNING FOR THE BLACK HILLS AND BEAR LODGE MOUNTAINS TODAY THROUGH FRIDAY AFTERNOON... ...WINTER STORM WARNING FOR SOUTH CENTRAL AND PARTS OF WESTERN SOUTH DAKOTA THIS AFTERNOON THROUGH FRIDAY AFTERNOON... ...WINTER WEATHER ADVISORY FOR THE REMAINDER OF NORTHEAST WYOMING TODAY AND TONIGHT... ...WINTER WEATHER ADVISORY FOR THE PLAINS OF FAR WESTERN SOUTH DAKOTA TODAY THROUGH FRIDAY AFTERNOON... .DAY ONE...TODAY AND TONIGHT FREEZING FOG OVER THE EASTERN AND NORTHERN FOOTHILLS OF THE BLACK HILLS WILL CONTINUE TO REDUCE VISIBILITIES TO UNDER ONE-QUARTER MILE AT TIMES EARLY THIS MORNING. VISIBILITIES WILL IMPROVE TOWARDS MID-DAY AS WINDS START TO SWITCH NORTHERLY AND SNOW DEVELOPS. A PAIR OF LOW PRESSURE SYSTEMS WILL COMBINE TO PRODUCE SNOW OVER NORTHEAST WYOMING INTO WESTERN AND SOUTH CENTRAL SOUTH DAKOTA TODAY INTO TONIGHT. A COLD FRONT WILL PUSH THROUGH THE AREA TODAY INTO TONIGHT. GUSTY NORTHWEST WINDS WILL DEVELOP IN ITS WAKE...PRODUCING AREAS OF BLOWING SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE LOW PRESSURE SYSTEMS WILL COMBINE AND MOVE THROUGH THE PLAINS TOWARDS THE MIDWEST THURSDAY INTO FRIDAY...WITH AREAS OF SNOW CONTINUING. GUSTY NORTHWEST WINDS WILL CONTINUE PRODUCING AREAS OF BLOWING AND DRIFTING SNOW THROUGH THE DAY ON FRIDAY. ALSO...THE WINDS WILL COMBINE WITH COLD TEMPERATURES TO PRODUCE WIND CHILLS OF 15 BELOW TO 30 BELOW ZERO BY THURSDAY NIGHT. THE STORM WILL SLOWLY EXIT THE AREA BY LATE FRIDAY INTO EARLY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MST WED DEC 23 2009 SDZ025-026-030-031-072>074-231700- CUSTER CO PLAINS-HERMOSA FOOT HILLS-NORTHERN FOOT HILLS- PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN MEADE CO PLAINS- STURGIS/PIEDMONT FOOT HILLS- 630 AM MST WED DEC 23 2009 AREAS OF FREEZING FOG WILL CONTINUE THIS MORNING ALONG THE EASTERN AND NORTHERN FOOTHILLS OF THE BLACK HILLS AND ADJACENT PLAINS. VISIBILITIES OF UNDER ONE-QUARTER MILE WILL BE POSSIBLE... PARTICULARLY IN THE RAPID CITY AREA. TRAVELERS SHOULD USE CAUTION... ESPECIALLY ALONG INTERSTATE 90 BETWEEN SPEARFISH AND WALL. VISIBILITIES WILL IMPROVE THROUGH THE MORNING AS WINDS START TO SWITCH NORTHERLY AND THE FOG LIFTS.
The national radar mosaic for the moment the first event began.
1 winter storm, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206470, 210890.